Magazine article Drug Topics

New Patient-Applied Retinoid Approved for Kaposi's Sarcoma

Magazine article Drug Topics

New Patient-Applied Retinoid Approved for Kaposi's Sarcoma

Article excerpt

Though the disheartening pictures of AIDS patients plagued by the unsightly bruise-like patches of Kaposi's sarcoma (KS) are becoming more of a raritythanks to the advent of highly active antiretroviral therapy (HAART)-some 50,000 patients in the United States and western Europe are still affected by this disfiguring AIDS-related malignancy

Since the typical pharmacologic measures used aren't many and are associated with significant toxicity, the approval of Panretin Gel (alitretinoin) 0.1% for treatment of cutaneous lesions in patients with AIDS-related KS comes as good news. Manufactured by Ligand Pharmaceuticals, the product "represents a significant new option to the traditional management of the disease, offering patients a selfadministered, noninvasive alternative to the currently available treatments," said Steven Miles, M.D., associate professor of medicine, UCLA C.A.R.E Center.

According to Christopher Holtzer, Pharm.D., clinical R.Ph. at San Francisco General Hospital and assistant clinical professor of pharmacy at the University of California, the current common therapy used for KS lesions is intralesional interferon, "which can be correctly called systemic therapy, since it does produce systemic side effects such as flu-like symptoms." In addition, the drug must be administered by a physician or nurse.

The patient-friendly alitretinoin is a naturally occurring endogenous retinoid that is known to control cellular differentiation and prolif eration in both normal and neoplastic cells. Responses-defined as at least a 50% improvement in KS lesions-to the drug were seen in both previously untreated patients and in those who underwent prior systemic and/or topical KS therapy. These therapeutic effects were seen in patients with a wide range of baseline CD4 lymphocyte counts. Of the 72 responders, out of a total of 268 trial participants, 15% had experienced relapses at 16 weeks of monitoring.

Most commonly reported side effects were primarily mild to moderate and included erythema and skin irritation; both occurred nearly exclusively at the application site. Skin toxicityincluding more intense erythema, edema, and vesiculation-was seen as well and resulted in a 7% discontinuation rate.

Since alitretinoin is not a systemically administered agent, "it cannot replace chemotherapy in severe disseminated disease," cautioned Holtzer. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.